Missouri, 2001

Damaging Wind in Missouri, February 24, 2001

February 24, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 1:45 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Feb 24, 1:45 PM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST SAT FEB 24 2001

MAIN PROBLEMS WITH ZONES WILL BE TIMING ENDING OF PRECIP TONIGHT/
WIND SPEEDS/POSSIBLE FLOODING THEN SKY/TEMPS ON SUNDAY.

MAIN SQUALL LINE JUST ENTERING WEST ARK AT 19Z. MODELS NOW VERY
CLOSE ON ALL FEATURES. WILL USE BLEND OVERALL...TWEAKING WITH
MESOETA HERE AND THERE.

SFC WINDS SHOULD MAX OUT THIS EVENING BEFORE SQUALPA/FROPA. WILL
MAINTAIN WINDY WORDING IN ZONES. THINK SPEEDS WILL HOLD IN 20 TO 35
MPH RANGE NEGATING NEED FOR WIND ADVISORY. DRY SLOT SHOULD HAVE
PASSED MOST OF THE PAH FA BY 2 AM. PARTIAL CLEARING WILL BE USED
SINCE MODELS SHOW SOME 1000-850MB MOISTURE LINGERING BEHIND FRONT.
THIS SAME MOISTURE WILL ALSO LOITER INTO SUNDAY AND CU RULES/
SOUNDING PROFILES SUPPORT DIURNAL BUILDUPS...WILL CONTINUE WITH
VARIABLE CLOUDINESS WORDING.  WILL BE BREEZY INITIALLY ON SUNDAY
MORNING MOST ZONES...ESPECIALLY NORTH. MAY CHOOSE TO ADD THIS TO
ZONES...THEN TALK ABOUT WINDS DIMINISHING LATE.  WILL TAKE BLEND OF
FWC AND MAV MINS FOR MOST PART.

BASED ON FFG VALUES AND HPC ESTIMATES WILL NOT CONSIDER FFA. SQUALL
LINE MAY SPEED UP LATER TODAY AS ENERGY PUNCHES AROUND BOTTOM OF LOW
ANYWAY...LIMITING TOTAL QPF.

SOME CLEARING SUNDAY NIGHT AS DIURNAL CU BURNS OFF. WITH SOME HIGH LEVEL
MOISTURE WILL CONTINUE PARTLY CLOUDY WORDING. NEXT PAC SYSTEM NOW
SLAMMING INTO CALIF COAST FORECAST TO CUTOFF. MOISTURE EJECTING OUT
OF THIS SYSTEM IN SOUTHERN STREAM WILL BEGIN ARRIVING MONDAY. WILL
CHANGE MONDAY SKY WORDING TO INCREASING CLOUDINESS. CHANCE POPS WILL
BE INTRODUCED IN WESTERN ZONES MONDAY NIGHT FOR SHOWERS AS ORGANIZED
ENERGY PULLS OUT OF SW COMBINED WITH ARCTIC FRONT FROM THE NORTH.

PROXIMITY OF ARCTIC AIR SHOULD MAKE MIDWEEK STRETCH INTERESTING.
PRECIP SHOULD EXIT AREA WEDNESDAY. COULD END AS SNOW. WILL REFLECT
THIS FOR NORTHERN ZONES BUT WILL LEAVE AS RAIN IN SOUTHERN ZONES FOR
NOW. MRF BRINGS OCCASIONAL BATCHES OF MOISTURE ACROSS THE REGION
THURSDAY THROUGH SATURDAY. ALL IN ALL PARTLY TO MOSTLY THRU
SATURDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW.

.PAH...NONE.

SDB

In the hours before

Special weather statement, Feb 24, 3:57 PM CST, 4 hours 22 minutes before
MOZ100-107>109-242330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST MISSOURI
UNTIL 900 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE ACROSS
SOUTHERN MISSOURI. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND
DAMAGE AS THEY MOVE EAST AROUND 35 MPH. THE LEADING EDGE OF THESE
STORMS SHOULD APPROACH CARTER AND RIPLEY COUNTIES AROUND 600 PM. THE
THUNDERSTORMS SHOULD REACH A VAN BUREN TO DONIPHAN LINE BETWEEN 615
PM TO 645 PM.

RESIDENTS AND TRAVELERS IN SOUTHEAST MISSOURI SHOULD BE WATCHFUL
FOR DAMAGING WINDS AND PLAN TO SEEK SHELTER IMMEDIATELY IF A STORM
TH)REATENS YOUR AREA.
Special weather statement, Feb 24, 6:16 PM CST, 2 hours 3 minutes before
MOZ076-086-087-100-107>112-114-250130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSOURI UNTIL 900 PM...

AT 605 PM...A LINE OF SHOWERS AND THUNDERSTORMS STRETCHED FROM
ELLSINORE TO BRIAR. THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS AS THEY MOVE EAST AT 45 MPH. THESE STORMS WILL LIKELY REACH A
PERRYVILLE...ADVANCE TO DEXTER MISSOURI LINE BEFORE 730 PM. WIND
GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS
SOUTHEAST MISSOURI.
Special weather statement, Feb 24, 6:53 PM CST, 1 hour 26 minutes before
MOZ087-110-111-250125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSOURI UNTIL 900 PMO...

AT 650 PM...A THUNDERSTORM NEAR PUXICO WAS MOVING RAPIDLY NORTHEAST
AT 65 MPH...AND WILL LIKELY REACH ADVANCE AT 710 PM AND CAPE
GIRARDEAU BY 720 PM. THIS STORM WILL LIKELY PRODUCE WINDS BETWEEN
45 TO 55 MPH AS IT MOVES NORTHEAST.
Special weather statement, Feb 24, 7:25 PM CST, 54 minutes before
MOZ076-086-087-109>111-114-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSOURI UNTIL 900 PM...

AT 720 PM...A LINE OF THUNDERSTORMS EXTENDED FROM POPLAR BLUFF TO
GREENVILLE AND SILVER LAKE MISSOURI. THIS LINE WAS MOVING EAST AT
45 MPH...AND WILL LIKELY REACH NEAR JACKSON...VANDUSER AND NEW
MADRID BY 800 PM. THESE STORMS MAY PRODUCE HOURLY RAINFALL TOTALS
FROM A HALF INCH TO THREE QUARTER OF AN INCH. IN ADDITION TO THE
HEAVY RAIN...GUSTY WINDS OF 35 TO 45 MPH...AS WELL AS FREQUENT
LIGHTNING.

THE HEAVY RAIN MAY CAUSE BRIEF PONDING OF WATER ON ROADWAYS AS WELL
AS FILL CREEKS AND DITCHES TO BANKFULL.

The radar

The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
February 24, 8:19 PM CST
Where
Mississippi County, Charleston
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -89.333

Winds were estimated around 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232114.